Purpose: An increased occurrence of thrombotic events has been described in patients exhibiting a lupus anticoagulant (LA). In patients with chronic, major vessel thromboembolic pulmonary hypertension, not only has there been a relatively high frequency of the LA, but also an unexpected association with heparin-related thrombocytopenia. This retrospective report emphasizes the frequency of this association.
Patients and methods: We retrospectively reviewed the medical records of 216 patients admitted to the University of California, San Diego, Medical Center who were being considered for surgical correction of their chronic thromboembolic pulmonary hypertension. For each patient, the following information was sought: presence of an LA, variation in platelet numbers during the preoperative evaluation, and determination of whether an observed thrombocytopenia was related to heparin use.
Results: An LA was found in 23 of the 216 patients (10.6%). Of the remaining patients, sufficient platelet data for comparison were available for 68 patients. These 68 patients constituted the control group. Within the LA group, platelet counts during the preoperative evaluation declined to 51.6% +/- 16.7% of baseline counts, a highly significant difference (P < 0.0001) compared with the non-LA control group, who underwent a comparable evaluation with similar heparin exposure. In addition, heparin-associated thrombocytopenia developed in 13 of the 23 LA patients (56.5%) and in none of the control patients. Heparin-induced arterial thrombosis was implicated as the cause of a myocardial infarction in 1 of the patients with heparin-associated thrombocytopenia.
Conclusions: In patients with chronic thromboembolic pulmonary hypertension, a high incidence of the LA and an accompanying association with heparin-related thrombocytopenia have been observed. Although further prospective studies of this relationship are needed, physicians should be alert to the possibility of thrombocytopenia when using heparin for patients exhibiting an LA.